Wisconsin, 2022

Hail and Damaging Winds in Wisconsin, August 2 to 3, 2022

August 2 to 3, 2022 · NWS GRB · 3 events in 2 counties and zones

Thunderstorms developed north of a warm front during the late evening hours on Tuesday (8/2) and into the early morning hours on Wednesday (8/3) across north-central Wisconsin. The strongest storms produced damaging winds and sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed north of a warm front during the late evening hours on Tuesday (8/2) and into the early morning hours on Wednesday (8/3) across north-central Wisconsin. The strongest storms produced damaging winds and sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 2, 10:16 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 2, 10:16 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1116 PM CDT Tue Aug 2 2022

Updated aviation portion for 06Z TAF issuance

.UPDATE...
Issued at 824 PM CDT Tue Aug 2 2022

A Severe Thunderstorm Watch has been issued for north central and
central WI through 2 am Wednesday. Severe storms have quickly
developed in NW WI, in an areas of WAA/moisture convergence north
of a surface low and approaching warm front. Instability and shear
parameters are impressive over western WI, and better instability
is finally pushing into NC/C WI. Suspect that the cluster of
storms over NW WI will tend to dive southeast, into the better
better instability near the warm front. If this scenario pans out,
the best severe threat would likely be in central WI during the
late evening and early overnight hours.
&&

.SHORT TERM...Tonight and Wednesday
Issued at 411 PM CDT Tue Aug 2 2022

An 850 mb 40 knot jet will produce scattered showers
and thunderstorms across Northern Wisconsin late this afternoon
and evening. Isolated thunderstorms are possible further south.
The activity will probably drift south a little overnight. A few
storms with strong updrafts could produce large hail. Lows tonight
will be at least ten degrees above normal with rising dewpoints.

A scattered to broken line of thunderstorms is likely as a cold
front moves across the area tomorrow. A few storms could produce
heavy rain and gusty winds. It will be warm and humid ahead of
the front as dewpoints climb above 70F. Heat index values of 90 to
95 are likely in the eastern counties before the front arrives.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 411 PM CDT Tue Aug 2 2022

The main highlights from this forecast period revolve around quiet
conditions for the remainder of the work week, followed by the next
chance for showers and thunderstorms sometime this weekend.

Wednesday night through Friday...A cold front and lingering showers
and thunderstorms will be exiting the forecast area to the southeast
Wednesday evening. A surface high pressure system will build into
the region following the cold front, allowing skies to clear and
winds to decrease. Low temperatures will be near normal Wednesday
night, with readings mainly in the 50s. With the high pressure
expected to remain in place through Friday, went with a dry
forecast. After near normal high temperatures for Thursday (upper
70s to low 80s), temperatures rise above normal for Friday (mainly
middle 80s) as the high pressure departs, lifting warmer air into
the region.

Rest of the extended...A cold front is progged to move across the
region this weekend, bringing the next chance for showers and
thunderstorms. However, the timing for this cold frontal passage
continues to change. While the previous model runs had the front
speeding up and moving across the forecast area Saturday
afternoon/evening, the latest runs indicate the front slowing down
with the passage occurring sometime Saturday night into Sunday,
which lowers the potential for severe storms. There are also
indications the front will reach far northwest WI Saturday afternoon
and become nearly stationary, which may bring showers and
thunderstorms to portions of north-central WI. Due to the flip-
flopping with timing, decided to leave the blend of models chance
PoPs for showers and thunderstorms Saturday into Sunday. If the
latest guidance holds true, Saturday would be very warm and humid,
with temperatures approaching the low 90s and heat indices in the
low to middle 90s. Once the front exits the region, high pressure
will build into the region for early next week bringing dry
conditions.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1106 PM CDT Tue Aug 2 2022

A bowing line of severe thunderstorms was moving through north
central WI late this evening, along and just north of a warm
frontal boundary. Not sure how far south this line with track,
but current thoughts are that the southern edge will stay fairly
close to Hwy 29, so focusing on areas near and north of AUW and
GRB. There is another compact complex of severe storms racing
through central MN, and this may impact AUW and RHI between 08z-11z.
Additional scattered storms may occur with an upper level
disturbance and cold front that will move through the region
during the day, so will have a secondary period of storms mentioned
in the TAFs. There will be some low ceilings across far northern
WI until the warm front lifts through, otherwise generally
expecting VFR conditions except during storms.

LLWS will impact the TAF sites overnight, but should wane over
most of the forecast area into Wednesday morning. Gusty S winds
will become SW late tonight into early Wednesday, then turn NW
after the front moves through in the afternoon/early evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through Wednesday evening for WIZ022-040-
050.
&&

UPDATE.........Kieckbusch
SHORT TERM.....RDM
LONG TERM......Hykin
AVIATION.......Kieckbusch
Hazardous weather outlook, Aug 2, 7:43 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
843 PM CDT Tue Aug 2 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040145-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
843 PM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected across the region tonight.
Severe thunderstorms with large hail, damaging winds and
torrential rainfall will be possible, especially over north
central and central Wisconsin during the late evening and early
overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Scattered thunderstorms are possible Wednesday as a cold front
moves across the area. A few could produce gusty winds and heavy
rain.

Very warm and humid weather is likely Wednesday, particularly across
east-central and portions of far northeast Wisconsin where heat
index values over 90 are possible.

Hazardous swimming conditions are possible at beaches along Lake
Michigan on Wednesday due to high wave action.

Thunderstorms are possible this weekend, but it's too early to
determine if they might be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, especially in north
central and central Wisconsin during the late evening and early
overnight hours.

LMZ521-522-541>543-040145-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
843 PM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are possible tonight, any storms would pose a
hazard to mariners.

Gusty winds and building waves will likely create conditions
hazardous to small craft starting tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms are possible Wednesday and again this weekend, any
storms would pose a hazard to mariners.

Gusty winds and high waves will likely create conditions hazardous
to small craft on Wednesday.

Kieckbusch

In the hours before

Special weather statement, Aug 2, 8:30 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
930 PM CDT Tue Aug 2 2022

WIZ005-030330-
Vilas WI-
930 PM CDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of southwestern Vilas
County through 1030 PM CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm over
Turtle Flambeau Flowage, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lac Du Flambeau and Manitowish Waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Wisconsin.

&&

LAT...LON 4615 8972 4590 8981 4590 8990 4591 9004
      4598 9004 4598 8993 4617 8993
TIME...MOT...LOC 0230Z 282DEG 18KT 4610 9022

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Kieckbusch
Special weather statement, Aug 2, 9:04 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1004 PM CDT Tue Aug 2 2022

WIZ005-010-030345-
Vilas WI-Oneida WI-
1004 PM CDT Tue Aug 2 2022

...Strong thunderstorms will impact portions of southwestern Vilas
and northwestern Oneida Counties through 1045 PM CDT...

At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm near
Turtle Flambeau Flowage, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Lac Du Flambeau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Wisconsin.

&&

LAT...LON 4612 8950 4565 8964 4582 9005 4598 9005
      4598 8993 4614 8993
TIME...MOT...LOC 0303Z 274DEG 18KT 4600 9012

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EB

The radar

The Green Bay radar (KGRB), 145 km away, was scanning. The volume nearest the first event began at 04:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 2, 10:35 PM CST to 10:36 PM CST
Where
Lincoln County, Merrill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.180, -89.680

Thunderstorm winds downed trees and power lines in Merrill. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Lincoln

When
August 3, 2:35 AM CST to 2:36 AM CST
Where
Lincoln County, Merrill
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.180, -89.680

Thunderstorm winds downed trees in Merrill. The time of this report is an estimate based on radar data.

Hail, Forest

When
August 3, 3:00 AM CST to 3:01 AM CST
Where
Forest County, 3.75 mi SSE of Crandon Muni Arpt
Measured
0.88 in hail
Reported by
Social Media
Coordinates
45.470, -88.900

Nickel size hail fell near Mole Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040530, 1040528, 1040527.